Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 80, NWS Tampa Bay, FL

July 30, 2009DeSoto County, Hardee County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Jul 30, 2009, 4:33 PM EDT for DeSoto County, Hardee County, Florida. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2009, 4:33 PM EDT (20:33 UTC)
Expired
Jul 30, 2009, 5:00 PM EDT
In force
27 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

Counties DeSoto County, FL, Hardee County, FL

The radar

The Tampa radar (KTBW), 71 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2009-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4087 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2009-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4087 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 1:52 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 30, 1:52 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
152 PM EDT THU JUL 30 2009

.SHORT TERM (TONIGHT - SATURDAY)...AS EXPECTED...DRY AIR DID NOT
MOVE INTO OUR REGION. IN FACT...MODELS ARE SHOWING LESS AND LESS
INFLUENCE OF THE DRY AIR ASSOCIATED WITH THE MID-LEVEL RIDGE OVER
THE ATLANTIC NEAR THE BAHAMAS. MODELS DO SHOW SIMILAR TRENDS...
THAT IS...A MOVE TOWARD LOWER RAIN CHANCES ON SATURDAY. SINCE
BOTH THE NAM AND THE GFS AGREE...WILL KEEP SATURDAY A BIT DRIER
THAN FRIDAY.

ON FRIDAY...BOTH THE THE NAM AND GFS DEPICT HIGH MOISTURE AND
GOOD SEA BREEZE CONVERGENCE OVER THE REGION. HAVE BUMPED POPS TO
60 PERCENT FOR MOST OF THE INTERIOR WITH THE EXCEPTION OF
CHARLOTTE AND LEE COUNTIES WHERE THAT SLIGHTLY DRIER AIR WILL
HAVE ENOUGH INFLUENCE TO KEEP COVERAGE TO SCATTERED.

ON SATURDAY...WILL SHOW HIGHEST RAIN CHANCES...AROUND 50
PERCENT... ALONG THE NATURE COAST SINCE THE DRY AIR WILL NOT GET
THAT FAR NORTH. HAVE GONE JUST BELOW CLIMO ELSEWHERE...OR AROUND
40 POPS... BUT STILL EXPECT SOME LOCATIONS ALONG THE SEA BREEZE
BOUNDARY TO RECEIVE GOOD RAINFALL.

.LONG TERM (SATURDAY NIGHT-THURSDAY)...WEAK MID LEVEL RIDGING
REMAINS IN PLACE OVER THE PENINSULA AS THE MID LEVEL TROUGH
FURTHER NORTH PUSHES TOWARDS THE ATLANTIC COAST. AT THE
SURFACE...THE HIGH PRESSURE RIDGE AXIS CONTINUES TO STRETCH
ACROSS THE PENINSULA JUST NORTH OF TAMPA BAY. GFS AND ECMWF AGREE
FAIRLY WELL THROUGH MOST OF THE LONG TERM ABOUT THE POSITION OF
THE RIDGE AXIS AND RESULTANT FLOW. WITH LITTLE CHANGE TO THE
RIDGE AXIS AND PLENTY OF LOW LEVEL TROPICAL MOISTURE IN
PLACE...EXPECTING A CONTINUATION OF SEA BREEZE THUNDERSTORMS
PUSHING INLAND FROM THE COAST IN THE AFTERNOONS AND TAPERING OFF
BY NIGHTFALL. TEMPS UNDER THIS PATTERN SHOULD REMAIN NEAR CLIMO
WITH EXCEPTION TO LOCATIONS NEAR AREAS OF PERSISTENT AFTERNOON
CONVECTION.

&&

.AVIATION...SCATTERED THUNDERSTORMS CONTINUE TO PULSE UP ALONG
THE SEA BREEZE IN THE VICINITY OF TERMINALS FROM TPA TO SRQ. VCTS
ARE EXPANDING SOUTH AND WILL AFFECT FMY AND RSW BY THE LATE
AFTERNOON. EXPECTING A POSSIBILITY OF TEMPORARY MVFR/IFR
CONDITIONS AT ALL TERMINALS THIS AFTERNOON WITH AN INCREASED RISK
AT FMY AND RSW WHERE THE SEA BREEZE WILL LINGER AROUND AREA
THROUGH THE AFTERNOON. ELSEWHERE, VFR CONDITIONS WILL PREVAIL
OUTSIDE CONVECTIVE REGION.

&&

.MARINE...EAST TO SOUTHEAST WINDS OF 10 TO 15 KNOTS MAY BRING
SOME 3 FOOT SEAS MAINLY TO THE OFFSHORE WATERS SOUTH OF ENGLEWOOD
DURING THE WEEKEND. OTHERWISE...GENERALLY TRANQUIL CONDITIONS
EXPECTED OUTSIDE OF SCATTERED LATE AFTERNOON AND EVENING
THUNDERSTORMS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  77  92  77  91 /  20  50  20  40
FMY  75  93  75  93 /  20  40  20  40
GIF  76  94  76  94 /  20  60  20  40
SRQ  76  92  74  92 /  20  50  20  40
BKV  73  92  73  92 /  20  60  20  50
SPG  80  91  80  92 /  20  50  20  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.

&&

SHORT TERM/MARINE/FIRE WEATHER...JILLSON
LONG TERM/AVIATION...BARRON
Hazardous weather outlook, Jul 30, 4:48 AM EDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
448 AM EDT THU JUL 30 2009

FLZ039-042-043-048>052-055>057-060>062-065-302100-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
448 AM EDT THU JUL 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ISOLATED THUNDERSTORMS ARE EXPECTED ON COASTAL WATERS THROUGHOUT
THE MORNING. THEN SCATTERED THUNDERSTORMS WILL DEVELOP ALONG
COASTAL AREAS EARLY THIS AFTERNOON...AS A SEA BREEZE MOVES
INLAND...AND BECOME NUMEROUS OVER THE INTERIOR DURING THE
AFTERNOON. THIS ACTIVITY WILL CONTINUE INTO EARLY EVENING. A FEW
OF THESE STORMS WILL PRODUCE GUSTY WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING...AND HEAVY RAINFALL.

WHEN SKIES DARKEN...MOVE INDOORS. IF THERE IS TIME...UNPLUG
APPLIANCES AND ELECTRICAL EQUIPMENT.  WAIT UNTIL THE STORM ENDS
BEFORE USING THE TELEPHONE OR RUNNING WATER.

...EXCESSIVE HEAT IMPACT...
HIGH TEMPERATURES IN THE LOWER TO MID 90S AND AMPLE HUMIDITY WILL
PRODUCE HEAT INDEX VALUES IN THE 100 TO 105 RANGE ACROSS SOUTHERN
AND CENTRAL INTERIOR LOCATIONS THIS AFTERNOON.

DRINK PLENTY OF WATER...BEFORE YOU GET THIRSTY. WEAR LIGHTWEIGHT
AND LIGHT COLORED CLOTHING. RESERVE STRENUOUS EXERCISE FOR EARLY
MORNING OR EVENING HOURS. STAY NEAR AIR CONDITIONED LOCATIONS IF
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

...THUNDERSTORM IMPACT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO FORM EACH
AFTERNOON...WITH THE SEA BREEZE BOUNDARY PROVIDING A FOCUS...AND
PERSIST THROUGH THE EARLY EVENING HOURS. A FEW STORMS EACH DAY
COULD BECOME STRONG...WITH THE PRIMARY THREAT BEING GUSTY WINDS
AND FREQUENT CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

09/RKR

In the hours before

Special weather statement, Jul 30, 2:42 PM EDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
242 PM EDT THU JUL 30 2009

FLZ065-301945-
LEE-
242 PM EDT THU JUL 30 2009

...STRONG THUNDERSTORMS WILL AFFECT EASTERN LEE COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES STRONG
THUNDERSTORMS THAT WERE DRIFTING NORTH AT 5 MPH. THESE STORMS WILL
AFFECT LEHIGH ACRES...ALVA...AND RURAL SECTIONS OF EASTERN LEE
COUNTY

...UNTIL 345 PM EDT.

GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2657 8184 2674 8164 2664 8155 2648 8156
      2642 8163
TIME...MOT...LOC 1842Z 136DEG 2KT 2655 8162
Special weather statement, Jul 30, 3:03 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
303 PM EDT THU JUL 30 2009

FLZ051-052-055-056-060-061-302000-
DE SOTO-HARDEE-POLK-MANATEE-SARASOTA-HILLSBOROUGH-
303 PM EDT THU JUL 30 2009

...STRONG THUNDERSTORMS WILL AFFECT EASTERN HILLSBOROUGH...NORTHERN
SARASOTA...EASTERN MANATEE...WESTERN POLK...WESTERN HARDEE AND
NORTHWESTERN DESOTO COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF STRONG
THUNDERSTORMS FROM PLANT CITY EXTENDING SOUTH TO MYAKKA HEAD. THESE
STORMS WERE DRIFTING EAST AT 5 MPH. THESE STORMS WILL AFFECT PLANT
CITY...FORT LONESOME...BLOOMINGDALE...LITHIA...FORT
LONESOME...DUETTE...MYAKKA HEAD...AND MYAKKA CITY

...UNTIL 400 PM EDT.

GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD EXERCISE CAUTION.

&&

LAT...LON 2818 8188 2728 8196 2729 8232 2817 8224
TIME...MOT...LOC 1901Z 278DEG 2KT 2810 8208 2749 8215
Special weather statement, Jul 30, 4:05 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
405 PM EDT THU JUL 30 2009

FLZ052-056-061-302100-
DE SOTO-HARDEE-POLK-
405 PM EDT THU JUL 30 2009

...STRONG THUNDERSTORMS WILL AFFECT WESTERN POLK...WESTERN HARDEE AND
WESTERN DESOTO COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A LINE OF STRONG
THUNDERSTORMS FROM POLK CITY EXTENDING SOUTH TO FORT OGDEN. THESE
THUNDERSTORMS WERE MOVING EAST AT 5 MPH. THESE STORMS WILL AFFECT
MULBERRY...LAKELAND HIGHLANDS...LAKELAND...BRADLEY JUNCTION...
FORT MEADE...BOWLING GREEN...WAUCHULA...ARCADIA...BARTOW...WINTER
HAVEN...WAHNETA...GIBSONIA...GARNDER...FORT OGDEN...AND CRYSTAL LAKE

...UNTIL 500 PM EDT.

GUSTY WINDS UP TO 40 MPH WILL BE POSSIBLE. FREQUENT LIGHTNING IS
EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT
OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS.
TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE
PONDING OF WATER ON ROADWAYS.
MOTORISTS SHOULD EXERCISE CAUTION.

&&

LAT...LON 2822 8160 2776 8173 2735 8178 2704 8175
      2704 8205 2742 8205 2782 8204 2828 8191
TIME...MOT...LOC 2002Z 282DEG 3KT 2817 8183 2780 8194
          2739 8199 2709 8200
Special weather statement, Jul 30, 4:26 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
426 PM EDT THU JUL 30 2009

FLZ048-049-051-302115-
HERNANDO-HILLSBOROUGH-PASCO-
426 PM EDT THU JUL 30 2009

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL PASCO...NORTHERN
HILLSBOROUGH AND SOUTHERN HERNANDO COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS...
NEARLY STATIONARY...WILL AFFECT THE MENTIONED AREA INCLUDING
THONOTOSASSA...TEMPLE TERRACE...LUTZ...WESLEY CHAPEL...
MASARYKTOWN AND LAND O LAKES

...UNTIL 515 PM EDT.

GUSTY WINDS UP TO 40 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS.

WHEN DRIVING THROUGH HEAVY RAIN...ESPECIALLY ALONG INTERSTATE
75...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.

&&

LAT...LON 2852 8220 2797 8222 2799 8254 2851 8259
TIME...MOT...LOC 2023Z 229DEG 3KT 2816 8239

22

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 2:42 PM EDTSpecial Weather StatementTBWLee63 min
Jul 30, 3:03 PM EDTSpecial Weather StatementTBWHillsborough57 min
Jul 30, 3:19 PM EDTAreal Flood AdvisoryTBWLee56 min
Jul 30, 4:05 PM EDTSpecial Weather StatementTBWDeSoto, Hardee, Polk55 min
Jul 30, 4:26 PM EDTSpecial Weather StatementTBWPasco49 min
Jul 30, 5:05 PM EDTSpecial Weather StatementTBWDeSoto, Hardee, Polk55 min
Jul 30, 5:20 PM EDTAreal Flood AdvisoryTBWDeSoto, Hardee55 min
Jul 30, 6:01 PM EDTSpecial Weather StatementTBWHillsborough44 min
Jul 30, 6:48 PM EDTAreal Flood AdvisoryTBWHillsborough57 min
Jul 30, 6:49 PM EDTSpecial Weather StatementTBWSumter41 min
Jul 30, 7:10 PM EDTAreal Flood AdvisoryTBWSumter65 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.